Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

October 1, 2012Clinton County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 1, 2012, 7:03 PM CDT for Clinton County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2012, 7:03 PM CDT (00:03 UTC)
Expired
Oct 1, 2012, 7:35 PM CDT
In force
32 min
Issued by
NWS Louisville, KY

County Clinton County, KY

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WWUS83 KLMK 020003
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM CDT MON OCT 1 2012

KYZ082-020035-
CLINTON KY-
703 PM CDT MON OCT 1 2012

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND 40 MPH WINDS...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BYRDSTOWN...AND MOVING NORTHEAST
AT 40 MPH.

TORRENTIAL RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ALBANY...
  SHIPLEY AND HOBART...
  BROWNS CROSSROADS AND HIGHWAY...
  SNOW AND WAGO...
  UPCHURCH AND MARLOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3662 8529 3669 8527 3684 8514 3683 8511
      3685 8505 3683 8506 3680 8501 3676 8500
      3670 8502 3668 8500 3663 8500 3662 8498
      3661 8499
TIME...MOT...LOC 0004Z 218DEG 33KT 3661 8524

$$

AMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 1, 6:34 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 1, 6:34 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT MON OCT 01 2012

...Updated Aviation Discussion...

.Short Term (This Evening through Tuesday Night)...
Issued at 305 PM EDT Mon Oct 1 2012

Surface low currently over northern Alabama will slide north to the
BWG region by dawn on Tuesday with an elongated upper level low over
the Middle Mississippi River Valley. Despite the dry slot working
south to north into region, numerous showers and a few thunderstorms
will continue through the late afternoon and into the pre-dawn
hours. Best coverage should be along and west of I-65 underneath
left exit region of 60-80 knot upper level jet and along surface
boundary ahead of the approaching surface low. There is some concern
for a heavier band of showers and storms setting up along this
boundary this evening, where the combination of enhanced lift and
training along the boundary could take place. Will have to monitor
how the evening unfolds and watch for potential hydro concerns
should training/heavier rain band set up. Best location for this to
occur appears to be across south central Kentucky. Overall, chances
for precipitation will range in the 70-90 percent range along and
west of I-65 overnight, and in the 50-70 percent range east of this
line. Kept thunderstorm coverage at isolated as virtually no
instability exists and current LAPS soundings do not show very steep
mid level lapse rates. Only real threats with thunderstorms this
evening will be heavy rainfall, cloud to ground lightning, and gusty
winds between 30-40 mph.

As we move toward dawn coverage and intensity of rain showers should
diminish as surface low moves directly into the region and deep
moisture shuts off above 700 mb. Will still keep scattered shower
mention in the grids. Overnight lows should range from the mid 50s
over the western CWA, to the lower 60s in the southeast.

Tuesday will be another tricky forecast day as surface low lifts
north through the area and upper level low remains fixed over the
Ozarks. Drier air is expected to continue to filter in at the mid
levels, however deep moisture from the surface to 700 mb should
persist over the CWA. Coverage of showers and storms should be in
the scattered to numerous (30-60% range) through the day with the
best concentration across the northern CWA nearer the low and on the
nose of a 25-30 knot LLJ. Across the eastern CWA, could see a few
breaks in the clouds through the day, with more robust clearing in
the late afternoon. Should enough breaks in the clouds occur, this
could allow a small window for strong to severe storms if
destabilization occurs and combines with decent shear profile. Not
too sold on this solution panning out as current sky grids does not
have the northeastern CWA clearing out until after 21 Z. Will have
to monitor sky cover trends over the next 24 hours, although feel
that the severe threat is low at this point and Slight Risk over the
Bluegrass may be a little too far SW at this point. Highs will range
from the upper 60s west to as high as the upper 70s east, dependent
on cloud cover.

Tuesday night will bring a continued drying trend with only isolated
to scattered Pops. Best chances will be across the northwest CWA as
the upper low begins to lift slowly northeastward to the middle
Mississippi River Valley. Lows should generally range in the mid
50s.

.Long Term (Wednesday through Monday)...
Issued at 305 PM EDT Mon Oct 1 2012

The upper trough will be lifting northeast Wednesday. With enough
energy to cross our northern forecast area, will have a slight
chance of showers through about mid day Wednesday across
south-central Indiana and portions of north-central Kentucky before
dry conditions settle over the entire area. Wednesday night through
Thursday night appear dry. High temperatures in the low to mid 70s
Wednesday will give way to mid and upper 70s Thursday ahead of our
next weather system. Overnight lows will generally hold in the 50s.

As mentioned the last few days, models are not handling the next
system all that well, but the latest overall trend has been a bit
slower with the arrival of the cold front. The front appears to
arrive during the day Friday and slowly push southeast, with precip
along and behind the front exiting south-central Kentucky sometime
Saturday. As mentioned in the previous forecast, the system is
lacking moisture as high pressure across the Gulf Coast states
blocks moisture return. Will continue to call for rain showers, but
shift the timing more toward Friday across our northwest third of
the CWA, then everywhere Friday night through Saturday. Will hold on
to a chance of precip Saturday night just in case an even slower
solution (closer to the ECMWF) materializes, which could be where
the models are trending. Then will go dry Sunday through Monday.

As for temperatures, Friday will range from the upper 60s in the
north to mid 70s across the south as the front and associated clouds
get into the northern forecast area. Surface high pressure will
build in behind the front with northerly winds ushering in cooler
air for the remainder of the forecast period. High temperatures in
the 60s will be common Saturday through Monday. Overnight low
temperatures around 50 degrees Friday night will cool into the 40s
for Saturday and Sunday nights. Of course, these temperatures will
likely change as model output converges toward a common solution for
the frontal passage.

&&

.Aviation (00Z TAF Issuance)...
Issued at 730 PM EDT Mon Oct 1 2012

Sfc low has moved north into north central TN as of 23Z.  A decent
line of storms has developed just to the east of the low pressure
system and continues to push northward.  Thus, will include thunder
in the BWG TAF until 3Z.  Storms seem to weaken greatly once they
get into central portions of KY, so feel confident in keeping SDF at
steady rain showers through the evening hours.  Will only go with
VCSH at LEX as convection coverage is much less over east central
KY.  After 4-6Z, precip should become more scattered in nature
through the rest of the TAF period so have gone with VCSH everywhere
for the early morning hours through much of the day tomorrow.

LIFR conditions are possible at all TAF sites tonight.  Cigs are
already in the IFR or low MVFR category as of 23Z.  Expect a decline
in cigs and vsbys through the overnight hours.  Will include a tempo
of LIFR conditions remaining above VLIFR now.  It looks to be a
pretty soupy night, though, so would not be surprise if VLIFR
conditions were reached at some point even just briefly.

Flight conditions should improve after 12-14Z tomorrow morning with
conditions reaching MVFR levels due to cigs by late morning or early
afternoon and remaining in that category for the rest of the day.

Winds will be a bit variable throughout the TAF period due to the
sfc low tracking into central KY by tomorrow afternoon.  They should
should generally veer from NNE tonight to south by tomorrow
afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........MJP
Aviation.........AMS
Hazardous weather outlook, Oct 1, 2:28 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT MON OCT 1 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
328 PM EDT MON OCT 1 2012 /228 PM CDT MON OCT 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

POCKETS OF HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS EVENING AND INTO TONIGHT. LIGHTNING WILL BE THE MAIN
THREAT...ALONG WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY
AFTERNOON...MAINLY ALONG AND NORTH OF I-64. A FEW OF THE STORMS
COULD BECOME STRONG IF CLEARING OF LOW LEVEL CLOUDS OCCURS.
LIGHTNING AND HEAVY RAIN WILL BE THE MAIN THREATS...WITH A
POTENTIAL FOR OTHER HAZARDS CONDITIONAL UPON LOW LEVEL CLEARING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/MJP

In the hours before

Special weather statement, Oct 1, 6:48 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM CDT MON OCT 1 2012

KYZ075-081-082-020020-
CLINTON KY-CUMBERLAND KY-MONROE KY-
648 PM CDT MON OCT 1 2012

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND 40 MPH WINDS...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...AND MOVING NORTHEAST AT 50 MPH.

TORRENTIAL RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BURKESVILLE...
  LITTRELL AND STALCUP...
  TANBARK AND BOW...
  GREEN GROVE...
  CLAYWELL AND BAKERTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3662 8562 3694 8540 3693 8530 3691 8526
      3690 8528 3685 8523 3686 8521 3688 8524
      3689 8522 3683 8513 3682 8510 3661 8532
TIME...MOT...LOC 2349Z 213DEG 42KT 3664 8546

AMS
Special weather statement, Oct 1, 7:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM CDT MON OCT 1 2012

KYZ082-020035-
CLINTON KY-
703 PM CDT MON OCT 1 2012

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND 40 MPH WINDS...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BYRDSTOWN...AND MOVING NORTHEAST
AT 40 MPH.

TORRENTIAL RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ALBANY...
  SHIPLEY AND HOBART...
  BROWNS CROSSROADS AND HIGHWAY...
  SNOW AND WAGO...
  UPCHURCH AND MARLOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3662 8529 3669 8527 3684 8514 3683 8511
      3685 8505 3683 8506 3680 8501 3676 8500
      3670 8502 3668 8500 3663 8500 3662 8498
      3661 8499
TIME...MOT...LOC 0004Z 218DEG 33KT 3661 8524

AMS

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.